Texas, 2007

Winter Storm and Winter Weather in Texas, January 16 to 17, 2007

January 16 to 17, 2007 · NWS SJT · 18 events in 18 counties and zones

Right on the heels of the Ice Storm that affected the region a few days before, another surge of arctic air moved into West Central Texas on Monday the 15th. With the active sub-tropical jet overhead, and disturbances moving through the jet, snow began to fall Tuesday morning Janurary 16th across the Northern Edwards Plateau and along the I10 corridor.

Where it happened

Every event with a place to put it; 18 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
9
Property damage
$47,000
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJT wrote it up.

Right on the heels of the Ice Storm that affected the region a few days before, another surge of arctic air moved into West Central Texas on Monday the 15th. With the active sub-tropical jet overhead, and disturbances moving through the jet, snow began to fall Tuesday morning Janurary 16th across the Northern Edwards Plateau and along the I10 corridor. The snow spread north and east into the Concho Valley including San Angelo. The snow continued to spread northeast across the Northwest Hill Country and into Coleman and Brownwood by Tuesday afternoon. The snow eventually spread across the I20 corridor across the southern Big Country early Wednesday morning. The Snow began to taper off early Wednesday morning across the area from northwest to southeast. The heaviest snowfall amounts were noted along and south of Interstate 10 where 4 to 8 inches of snow were reported. Further north, snowfall amounts ranged from a trace to an inch along Interstate 20. One to three inches of snow were measured between the I20 and the I10 corridors. This heavy snow closed Interstate 10 for two days between Junction and Ozona. Further north, many roads were ice and snow covered and many school districts either delayed or closed schools on the Wednesday the 17th. Ozona Emergency Management opened a shelter at the Ozona Convention Center for stranded motorists. The ice and snow also caused a few power outages across Sweetwater.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the first event at Jan 16, 5:13 AM CST, 2 hours 47 minutes earlier.

Area forecast discussion, Jan 16, 5:13 AM CST, 2 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
513 AM CST TUE JAN 16 2007

.AVIATION...
SNOW WILL SPREAD NORTH FROM THE SOUTHERN PORTIONS OF WEST CENTRAL
TEXAS AND AFFECT THE KSJT TERMINAL ABOUT MIDMORNING...SNOW SHOULD
REMAIN SOUTH OF INTERSTATE 20. VFR CONDITIONS SHOULD PREVAIL AT
BOTH TERMINALS THROUGH MID AFTERNOON WITH MVFR CEILINGS POSSIBLE
AT KSJT BY LATE AFTERNOON. CONDITIONS SHOULD REMAIN VFR AT KABI
THROUGH THE NEXT 24 HOURS.

&&

.PREV DISCUSSION... /ISSUED 423 AM CST TUE JAN 16 2007/

TAKE 2 FOR THE WINTERY PRECIP...AS A PARTIAL BREAK ON SUNDAY WILL
MOVE INTO 2ND WAVE TO SET UP FOR TODAY INTO WED. WITH HIGH
PRESSURE IN PLACE IN THE LOWER LEVELS AND SWRLY FLOW IN THE MID
AND UPPER LEVELS BRINGING IN A ROUND OF VORT MAXES AND PACIFIC
MOISTURE TO CONTRIBUTE TO OUR CURRENT PICTURE. THE DIFFERENCE
BETWEEN TODAY AND OVER THE PAST WEEKEND IS THAT OUR AIR MASS HAS
COOLED SIGNIFICANTLY IN THE MID AND UPPER LEVELS...THUS LESSENING
OUR CHANCES FOR FREEZING RAIN AND SLEET AND GREATER CHANCES FOR
SNOW.

BY WED AFTERNOON...WILL GET A WARM NOSE ACROSS THE SRN HALF OF THE
REGION THUS WILL ADD SLIGHT CHANCE OF SLEET IN THE MIX BEFORE
THINGS END FOR A BRIEF BREAK WED EVE. HOWEVER...AS THE SURFACE
HIGH PULLS OFF THURSDAY...WILL SEE SRLY FLOW AND MOISTURE
RETURNING ALONG WITH A SLIGHT CHANCE OF RAIN AHEAD OF OUR NEXT
FRONTAL SYSTEM TO APPROACH TO THE AREA BY THURS NIGHT INTO EARLY
FRIDAY MORNING.

ANOTHER ROUND OF MIXED PRECIPITATION IS POSSIBLE FOR NEXT WEEKEND
IN THE EXTENDED AS WELL AFTER THE NEXT FRONT MOVES THROUGH ON FRI
AND A PACIFIC LOW SETS UP TO MOVE ACROSS FOR THE WEEKEND.

SEE NPW FOR WARNING ADVISORY DETAILS...

&&

.PRELIMINARY POINT TEMPS/POPS...
ABILENE 	 35  24  33  28 /  10  20  20  10
SAN ANGELO 	 30  23  32  26 /  50  40  30  10
JUNCTION 	 28  26  33  28 /  70  50  40  10

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WARNING UNTIL 12 PM CST WEDNESDAY FOR CROCKETT-
KIMBLE-MASON-MENARD-SCHLEICHER-SUTTON.

WINTER WEATHER ADVISORY FROM NOON TODAY TO 12 PM CST WEDNESDAY
FOR CONCHO-IRION-MCCULLOCH-SAN SABA-TOM GREEN.

&&

15/99/15
Hazardous weather outlook, Jan 16, 4:34 AM CST, 3 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
434 AM CST TUE JAN 16 2007

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-171045-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
434 AM CST TUE JAN 16 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.

.DAY ONE...TODAY AND TONIGHT

SNOW WILL MOVE INTO THE SOUTHERN SECTIONS OF WEST CENTRAL TEXAS
THIS MORNING AND SPREAD NORTHWARD TO THE INTERSTATE 20 CORRIDOR BY
THIS AFTERNOON. THE HEAVIEST SNOWFALL WILL BE ALONG THE INTERSTATE
10 CORRIDOR WHERE AMOUNTS OF 4 TO 5 INCHES WILL BE POSSIBLE WITH
LESSER ACCUMULATIONS FURTHER NORTH TO THE INTERSTATE 20 CORRIDOR
WHERE 1 TO 2 INCHES WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SNOW WILL CONTINUE ON WEDNESDAY ENDING WEDNESDAY NIGHT. ANOTHER
STORM SYSTEM APPROACHING THE AREA THURSDAY WILL BRING A CHANCE OF
PRIMARILY RAIN THROUGH THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

12 winter weather, 6 winter storm. Local standard time, as filed.

Winter Storm, Crockett

When
January 16, 8:00 AM CST to January 17, 4:00 PM CST
Where
Crockett forecast zone
Injuries
0 direct, 3 indirect
Property damage
$10,000
Reported by
Department of Highways
Coordinates
30.723, -101.412 (the zone’s center; the record gives no point)

Winter Storm, Sutton

When
January 16, 8:00 AM CST to January 17, 4:00 PM CST
Where
Sutton forecast zone
Injuries
0 direct, 4 indirect
Property damage
$12,000
Reported by
Department of Highways
Coordinates
30.498, -100.538 (the zone’s center; the record gives no point)

Winter Storm, Schleicher

When
January 16, 8:00 AM CST to January 17, 3:00 PM CST
Where
Schleicher forecast zone
Property damage
$7,000
Reported by
Unknown
Coordinates
30.897, -100.539 (the zone’s center; the record gives no point)

Winter Storm, Kimble

When
January 16, 10:00 AM CST to January 17, 4:00 PM CST
Where
Kimble forecast zone
Injuries
0 direct, 2 indirect
Property damage
$10,000
Reported by
COOP Observer
Coordinates
30.487, -99.749 (the zone’s center; the record gives no point)

Winter Storm, Menard

When
January 16, 11:00 AM CST to January 17, 4:00 PM CST
Where
Menard forecast zone
Reported by
Law Enforcement
Coordinates
30.890, -99.821 (the zone’s center; the record gives no point)

Winter Weather, Irion

When
January 16, 11:00 AM CST to January 17, 9:00 AM CST
Where
Irion forecast zone
Reported by
Law Enforcement
Coordinates
31.304, -100.982 (the zone’s center; the record gives no point)

Winter Weather, Tom Green

When
January 16, 11:00 AM CST to January 17, 9:00 AM CST
Where
Tom Green forecast zone
Property damage
$8,000
Reported by
NWS Employee
Coordinates
31.404, -100.462 (the zone’s center; the record gives no point)

Winter Weather, Concho

When
January 16, 11:00 AM CST to January 17, 9:00 AM CST
Where
Concho forecast zone
Reported by
Law Enforcement
Coordinates
31.327, -99.864 (the zone’s center; the record gives no point)

Winter Storm, Mason

When
January 16, 12:00 PM CST to January 17, 4:00 PM CST
Where
Mason forecast zone
Reported by
Law Enforcement
Coordinates
30.718, -99.226 (the zone’s center; the record gives no point)

Winter Weather, McCulloch

When
January 16, 3:00 PM CST to January 17, 9:00 AM CST
Where
McCulloch forecast zone
Reported by
Law Enforcement
Coordinates
31.199, -99.347 (the zone’s center; the record gives no point)

Winter Weather, Sterling

When
January 16, 8:00 PM CST to January 17, 9:00 AM CST
Where
Sterling forecast zone
Reported by
Law Enforcement
Coordinates
31.828, -101.050 (the zone’s center; the record gives no point)

Winter Weather, Coke

When
January 16, 8:00 PM CST to January 17, 9:00 AM CST
Where
Coke forecast zone
Reported by
Law Enforcement
Coordinates
31.889, -100.530 (the zone’s center; the record gives no point)

Winter Weather, Runnels

When
January 16, 8:00 PM CST to January 17, 9:00 AM CST
Where
Runnels forecast zone
Reported by
Law Enforcement
Coordinates
31.831, -99.976 (the zone’s center; the record gives no point)

Winter Weather, Coleman

When
January 16, 8:00 PM CST to January 17, 9:00 AM CST
Where
Coleman forecast zone
Reported by
Law Enforcement
Coordinates
31.773, -99.454 (the zone’s center; the record gives no point)

Winter Weather, Brown

When
January 16, 8:00 PM CST to January 17, 9:00 AM CST
Where
Brown forecast zone
Reported by
Law Enforcement
Coordinates
31.774, -99.000 (the zone’s center; the record gives no point)

Winter Weather, San Saba

When
January 16, 8:00 PM CST to January 17, 9:00 AM CST
Where
San Saba forecast zone
Reported by
Law Enforcement
Coordinates
31.155, -98.818 (the zone’s center; the record gives no point)

Winter Weather, Taylor

When
January 17, 3:00 AM CST to 9:00 AM CST
Where
Taylor forecast zone
Reported by
Official NWS Observations
Coordinates
32.301, -99.890 (the zone’s center; the record gives no point)

Winter Weather, Callahan

When
January 17, 4:00 AM CST to 9:00 AM CST
Where
Callahan forecast zone
Reported by
COOP Observer
Coordinates
32.298, -99.373 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2007Every state in 2007This day in weather historyWarnings in Texas, January 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5251, 5252, 5253, 5254, 5255, 5266, 5267, 5268, 5256, 5269, 5261, 5262, 5263, 5264, 5265, 5271, 5258, 5259.